New medication trial for difficult child .. only Concerta

Discussion in 'General Parenting' started by wolonfab, Oct 25, 2007.

  1. wolonfab

    wolonfab New Member

    My darling child has gone onto a new medication to try Concerta (which is just ritalin released slow...which he was taken off due to his wrist slitting) to get his aggression under control...After the recent wrist cutting episode I feel I am damned if I do and damned if I dont...

    I myself was just diagnosed with extreme depression and am being evaluated by a psychologist so I am really struggling to calm him down .... He was a nightmare to get to sleep last night but that was cause I gave him the medication too late in the day....he had the neighbors kid come over yesterday and 5 mins later she was gone...i found out she accidentally (he says ) got hit in the head with a ball and he refused to allow her in to see me when she was crying so she is never allowed over to play again....... He then told me what he thought of her in rude words....

    But this morning he has turned into a monster ...

    * swearing(well whats new huh)
    * threatening violence
    * attacking his cat and 3 yr old and me
    * and throwing furniture across the floor cause he doesn't want to eat breakfast

    He is obnoxious and rude and aggressive and mean.... this morning I cant look at him without him getting agro....I have just been smacked in the head with every object he could get off the table cause I asked him to get dressed for school and told to f* off big fat pig etc

    He has also advised me that if anyone touches him today he will knock them out...... He said last night he is sick of all the chatter everywhere... too much chatter at home and too much at school... He is really angry and off the scales...The peadv is once more writing to mental health cause they wont even return my calls any more in re to difficult child.... He is angry cause i am making him go to school and I am sure today he will get himself into trouble

    Ohhhh the joys of medication..... and a hope that this is just his body adjusting......cause this morning I am actually scared once more of my 6 yr old....(I even started taking a class on challenging behavior for 8 wks locally to try and work out why my son is this way...they said i cant punish him cause he wont get what do i do now? )

    Has anyone found that concerta takes a while to get into the body and work? does it make kids angry before it starts to work? is this normal?

    Only 5 weeks and 6 days to go till i talk to his paed .... Lol
  2. smallworld

    smallworld Moderator

    How long has he been trialing Concerta? Is he worse since starting it? If so, my guess is it's not going to work and may actually make things worse.

    You do know that slitting a wrist has very little to do with ADHD. I don't know why the doctor is concentrating on ADHD when you have far bigger challenges to overcome. I hope mental health is able to help you sooner rather than later.

    Is difficult child hearing voices by any chance?
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Wasn't he on the Spectrum? Sounds like the stims are making him worse. That happened to my son too.
  4. wolonfab

    wolonfab New Member


    smallworld.....He has only been on the concerta for 2 days.......and when he slit his wrists he was on Ritalin so they took him off and put him on a anti-depressant.....when he did his other wrist 2 weeks ago he was un-medicated cause i gave him 6 mths off hoping he would be able to cope without them.....

    difficult child has said recently he is seeing things he doesn't want to see and of course too many voices...not sure if it is people or in his head....Mum said his talk of chatter is a cry for help cause the kid takes after mum hears voices on occasion too

    midwest mum......difficult child was diagnosed with High-Functioning Autism (HFA) and then it was changed to aspergers... there is a dispute over which one he has... recently we were told he suffers from mixed state of emotions which is the best they will give us at his age... when i read up on Concerta oit says not to give it to aggressive kids or those with extreme anxiety which he has.... Th Paed was going to put him back on Prozac cause he says we don't have a lot of choices left......
  5. smallworld

    smallworld Moderator

    If he's seeing and hearing things (hallucinations), he needs to be on an antipsychotic (AP) first and foremost. Some common APs are Risperdal, Seroquel, Zyprexa, Abilify and Geodon, although I don't know if they're called the same thing or you have them available in Australia (Marg can help us with that). APs will also help with aggression and anxiety.

    by the way, Concerta can make hallucinations worse, which is why he may be talking about all the "chatter" for the last day or so. Obviously we're not doctors, but if this were my child, I'd take him off Concerta.

    This child really needs to be seen by a child psychiatrist. Can that be arranged through mental health?
  6. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    In my uneducated opinion, and just as a mom, his behavior seems way off the add scale. If it were my son, I would discontinue the concerta and call the doctor. Especially if his behavior has gotten worse or the aggression has increased the last couple days on the medication.

    Concerta is not a medication intended to "get his aggression under control". It is for focus, impulsivity, and hyperactivity issues. Slitting wrists is not a symptom of add.

    I must tell you though, that concerta was a medication that my son could not be off for awhile and then go right back on without adjustment. He was a more anxious and his fuse was shorter the first day or so.

    But his additude, his words and actions are disconcerning and lead me to guess there is more than add going on.

  7. busywend

    busywend Well-Known Member Staff Member

    Concerta (& Ritalin) are fast in, fast out medications. They do not even last longer than 8 hours. If it is making him angry that is most likely not going to change by continuing to take it.

    Who is prescribing?
    What kind of doctor?
  8. totoro

    totoro Mom? What's a GFG?

    Why are you still not getting the help you need for him??? I am so sorry. Your poor son needs help. You need help.

    I keep hoping you will post that he is doing better, I feel so bad for your situation, you must feel utterly frustrated!!!

    hang in there hon... big hugs.
  9. Marguerite

    Marguerite Active Member

    Hi, things still sound messy.

    Just to make sure we've all got this story straight - he's been like this for pretty much all the time he's been off all medications anyway, hasn't he? So it's not the medications making him aggressive. difficult child 1 was on ritalin and he was less aggressive on it. But he was VERY anxious, always (from well before he was ever on ritalin). Didn't have Concerta in those days.

    The Concerta should work on Day 1, if it's anything like the sustained-release dex we get. It takes about an hour or two to get "on board" but after that it's as if they're constantly being drip-fed stimulant, until it wears off later in the day. For difficult child 3, the SR dex wears off from about 2.30 pm. But it's gradual, unlike when the kids were on short-acting tablets. Fewer sudden changes in medication level, which is what I felt triggered difficult child 1's rages.

    The "chatter" - this could be the sensitivity to noise, difficult child 3 and difficult child 1 also complained a lot about the general noise level in a classroom. difficult child 3 still gets easily upset (and aggressive) in an environment where people are talking loudly. He really hates it.

    Autism vs Asperger's - it really doesn't matter what it's called, it changes nothing. The autism label is more likely to be given if he had a history of language delay, even if his language has caught up now.

    Childhood bipolar - you're unlikely to get that diagnosis in Australia. I think they're focussing on ADHD because they can't think of what else it could be, they're stumped. So let's pretend it's no big deal, it's just a mother exaggerating. Maybe this course you're currently doing will get a chance to see just how bad this is, and could be a conduit for help. It's appalling, but it's not as if you're been sitting on your hands all this time, you've been trying to get some answers for two years now, at least.

    He should have seen a child psychiatrist at Mental Health but it's possible he only was seen by a registrar. If the paed gets involved and boots a few rumps, you might get seen by someone with a functioning brain.

    What you've written here now and in the past is a concern for us all. What happens if you make a list (as you did in the first post, above) and hand it over to the paed when you see him? Or the doctor? "Here, mate - here is a list of what he has done in the last week. NOW tell me it's just ADHD, or bad parenting... we need answers, fast, before we get badly injured."

    You've probably already done that, but keep doing it. Do it to everyone who sees you or him. Keep it up. Keep the list updated. I really don't know what else you can do, with everything else you're trying.

    And of course you're depressed. Who wouldn't be? Maybe your psychologist can open doors for you, where nothing else has helped until now.

    Just keep plugging away, constant dripping wears away a stone, they say. You're really doing everything you can.